[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.204.176.125. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 18, 1941

SULFATHIAZOLE AS A CAUSE OF DEATH: REPORT OF PATIENT WITH ACUTE AGRANULOCYTOSIS

Author Affiliations

Chicago
From the Municipal Contagious Disease Hospital, Chicago Health Department.

JAMA. 1941;117(16):1353-1354. doi:10.1001/jama.1941.72820420003013b
Abstract

It has been noted in general that toxic manifestations resulting from the administration of sulfathiazole have been less than those encountered with some of the other sulfonamide derivatives. However, nausea, vomiting, fever, rashes and erythema nodosum have been reported.

References in the literature to the effects of sulfathiazole on the production of granulocytes have been few.1 Rheinhold, Flippin, and Schwartz2 state in referring to the use of sulfathiazole that repeated blood counts and hemoglobin determinations made during the course of administration of the drug failed to show evidence of any unusual depression in the number of white or red blood cells or in the concentration of hemoglobin. Leser3 observed that Long and Bliss, while treating 271 patients for a variety of disorders with sulfathiazole, found that "leukopenia and granulocytopenia occurred but not a single case of acute agranulocytosis." He further states that to date no deaths from

×